How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Dog
Satisfied Customers: 29956
Experience:  UC Davis Graduate, Interests: Dermatology, Internal Medicine, Pain Management
Type Your Dog Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

He is 10.5 years old, has a serious knee injury and is

Customer Question

He is 10.5 years old, has a serious knee injury and is taking 100 mg tramadol 2-3 times per day. He's panting a lot, seems agitated and is unable to rest or sleep. He weighs 100 pounds. Can I give him benadryl to relax and sleep? How many tablets (small pink) can I give him to help him relax?
JA: I'm sorry to hear that. Could be a lot of things that cause lethargy. The Veterinarian will know how to help the dog. What is the dog's name?
Customer: Lukas
JA: Is there anything else important you think the Veterinarian should know about Lukas?
Customer: He's eating, pooping and peeing...requires assistance to stand and walk. We understand that this is not a situation we can continue for long, but we want him to relax and sleep in the mean time.
Submitted: 2 months ago.
Category: Dog
Expert:  Dr. Andy replied 2 months ago.


Very sorry to hear about the injury.

Tramadol can be of questionable benefit in many pets because it is not very bioavailable. Meaning, the vets really have to increase the dose because the pet is not metabolizing it correctly to get benefit for pain management.

This is why many vets are now switching over to Gabapentin for pain relief instead.
In addition, with any type of joint or knee injury, most vets will also do some type of a non-steroidal anti-inflammatory like Rimadyl, Previcox, Metacam, or Deramaxx. That is very important part of pain management.
Yes, you could give benadryl but might not have desired effect. The dose is typically 1 mg per pound, but I have a hard time recommending you give 4 TABLETS OF BENADRYL! at 25mg each.

So, i would say start with just 2 or 3 tablets of benadryl.

I would recommend talking with your vet about trying a NSAID like Rimadyl, and switching pain medications or adding tothe Tramamdol with a drug like Gabapentin.

Hope that information helps

Dr. Andy

Expert:  Dr. Andy replied 1 month ago.
I'm just following up on our conversation about your pet. How is everything going?
Dr. Andy
Customer: replied 1 month ago.
Added gabapenten and rimadyl; spoke to our vet yesterday and increased his pain meds at night to help him sleep.
Expert:  Dr. Andy replied 1 month ago.

Excellent. Was there anything I did not cover for you? Want to ensure I fully answered your question.

Dr. Andy

Customer: replied 1 month ago.
Hi. The extra meds helped him sleep the first night, but not the second. His pain seems to be managed, but he simply won't sleep at night. Is there something like a muscle relaxer or something to help him relax and rest?
Expert:  Dr. Andy replied 1 month ago.


Not sure if a muscle relaxer will help but wouldn't hurt to try for maybe a 5 day course. Ask your vet about doing a short trial on some Robaxin (methocarbamol).

To help rest...not sure. You can ask the vet if the dose of Tramadol can be increased a bit. Tramadol can sometimes have a bit of a sedative effect.

Otherwise, maybe inquire about some calming supplements to see if those could work.

Wish I could do more.

Please remember to select a feedback rating to close the quesiton. Dr. Andy

Related Dog Questions